Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 11, 2022, 2:54 PM CDT for 10 counties in Kansas. It took effect at May 12, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2022, 2:54 PM CDT (19:54 UTC)
- In effect from
- May 12, 2022, 12:00 PM CDT
- Expired
- May 12, 2022, 8:56 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS83 KDDC 111954 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 254 PM CDT Wed May 11 2022 ...Critical Fire Danger Thursday... KSZ043-061>063-074>076-084>086-121200- /O.UPG.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/ /O.NEW.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 254 PM CDT Wed May 11 2022 /154 PM MDT Wed May 11 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074...075...076... 084...085 AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 5 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ044-077-087-121200- /O.CON.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/ Lane-Gray-Meade- 254 PM CDT Wed May 11 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...063...076...077...086 AND 087... * Affected Area...In Kansas...Fire Weather Zone 044 Lane...Fire Weather Zone 077 Gray and Fire Weather Zone 087 Meade. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
266 WWUS83 KDDC 120926 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 426 AM CDT Thu May 12 2022 ...Critical Fire Danger This Afternoon... KSZ044-077-087-121030- /O.CAN.KDDC.FW.A.0023.220512T1700Z-220513T0300Z/ Lane-Gray-Meade- 426 AM CDT Thu May 12 2022 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...063...076...077... 086 AND 087... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. $$ KSZ043-061>063-074>076-084>086-121730- /O.CON.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 426 AM CDT Thu May 12 2022 /326 AM MDT Thu May 12 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063... 074...075...076...084...085 AND 086... * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 5 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
970 WWUS83 KDDC 121513 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1013 AM CDT Thu May 12 2022 ...Critical Fire Danger This Afternoon... KSZ043-061>063-074>076-084>086-130300- /O.CON.KDDC.FW.W.0032.220512T1700Z-220513T0300Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 1013 AM CDT Thu May 12 2022 /913 AM MDT Thu May 12 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND ISOLATED THUNDERSTORMS FOR FIRE WEATHER ZONES 043...061...062...063...074...075...076...084...085 AND 086... * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny... Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 5 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
834 WWUS83 KDDC 130156 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 856 PM CDT Thu May 12 2022 KSZ043-061>063-074>076-084>086-130300- /O.CAN.KDDC.FW.W.0032.000000T0000Z-220513T0300Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 856 PM CDT Thu May 12 2022 /756 PM MDT Thu May 12 2022/ ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...063...074... 075...076...084...085 AND 086... The National Weather Service in Dodge City has cancelled the Red Flag Warning. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 11, 2:52 PM CDT, 2 minutes earlier.
Area forecast discussion, May 11, 2:52 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 252 PM CDT Wed May 11 2022 ...Updated Fire Weather Discussion... .SHORT TERM...(This evening through Thursday) Issued at 102 PM CDT Wed May 11 2022 Models earlier this Wednesday afternoon were in decent agreement with convection developing near a surface boundary/dryline after 21z and then moving east early tonight. Main uncertainty is how widespread these storms will be once they begin to develop. Latest trends from the CAMs based on 09z to 14z model runs is that the storms may be more widely scattered than what was previously thought. Am currently leaning in that direction and given the instability along with the loss of heating after sunset it appears that the most favorable area this evening for the stronger storms will be along and west of a Garden City to Liberal line. Strong damaging winds up to 70 mph and hail up to quarters will be the main hazards. Isolated golf ball size hail can not be completely ruled out. On Thursday a negatively tilted upper level trough will lift northeast towards Nebraska. A dryline will move across western Kansas during the day as a surface cold front approaches from the north. Isolated to widely scattered late afternoon thunderstorms will be possible near this cold front across north central Kansas late day given cooler mid level temperatures and better 0-1km forcing ahead of the approaching upper level trough. Isolated severe weather will also be possible with the main hazards being hail up to golf balls and strong gusty winds. Further west Thursday afternoon it will be hot and dry. The dryline will move east of highway 283 during the afternoon and afternoon humidity values behind this dryline will fall back into the 5 to 15 percent range. This combined with some gusty southwest winds will result in critical or near critical fire weather conditions. A Fire Weather Watch is currently in effect for this area Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 102 PM CDT Wed May 11 2022 The chance for scattered severe thunderstorms will improve Thursday night along and east of highway 283 as a cold front drops south across Kansas towards the Oklahoma border. NAM 0-6km shear from 00z to 03z Friday increases to +40 knots with the flow becoming more parallel to the surface boundary as 0-1km moist convergence improves along the cold front and dryline ahead of an approaching upper level trough. Given the improving shear and forcing early Thursday night the isolated to widely scattered thunderstorms early Thursday evening near the I-70 corridor east of Wakeeney is currently expected to increase in coverage and shift south through the first part of the night as the cold front moves towards the Oklahoma border. Severe thunderstorms will be possible Thursday evening east of a Ness City to Greensburg line with golfball size hail or larger and strong gusty winds being the main hazards. Late Thursday night and Friday...convection will taper off after midnight behind the cold front as gusty north winds develop. Another upper level trough will approach western Kansas early Friday as a weak surface ridge axis builds into western Kansas. Temperatures Friday afternoon will warm only into the 80s but as this next upper level trough crosses western Kansas early Friday night there will be a slight chance for a few thunderstorms across south central Kansas near the Oklahoma border. On Saturday an area of high pressure at the surface will move east across Kansas as surface pressures begin to fall along the lee of the Rockies. Westerly downslope flow across the Rockies will begin to develop so some warmer temperatures can be expected, especially near the Colorado border. Highs Saturday afternoon will range from the lower 80s across north central Kansas to the upper 80s across extreme southwest Kansas and along the Oklahoma border. On Sunday an upper level ridge will develop across the western United States as a northern branch upper level trough embedded in the northwesterly flow, east of the upper ridge, approaches late day. This will bring with it at least an increase in cloud cover and possibly even a few scattered thunderstorms. Based on the 850mb temperature change from 00z Sunday to 00Z Monday the highs will be only a few degrees warmer than what we currently expect Saturday afternoon. For the first half of next week a warming trend can be expected across southwest Kansas as the upper level ridge builds into the Rockies, westerly downslope flow improves and 850mb temperature warms through the teens and back into the lower 20s. The next chance for precipitation appears to be sometime towards the middle of next week as another upper level trough approaches from the west and a cold front drops south out of Nebraska and into southwest Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1208 PM CDT Wed May 11 2022 Gusty southwest winds early this Wednesday afternoon will back to the south southeast between 21z Wednesday and 00z Thursday as scattered thunderstorms develop along a dryline that will be located near the Colorado border. What thunderstorms that do develop will move east early this evening and cross the Garden City and Liberal areas between 23z Wednesday and 03z Thursday. The few weakening storms will be possible in the Dodge City area between 02z and 05z Thursday. Based on BUFR soundings the Ceilings in and near these storms early tonight will range from 4000 to 8000ft AGL. Will also include low level wind shear overnight given the 40 to 45 knots observed around 2000ft AGL from the BUFR soundings. && .FIRE WEATHER... Issued at 249 PM CDT Wed May 11 2022 Critical or Near Critical Fire conditions expected Thursday afternoon. Hot and dry conditions can be expected Thursday afternoon west of a dryline that will be located near or east of highway 283. Afternoon humidity values will fall back into the 5 to 15 percent range by late day with the lowest humidity values occurring west of Garden City and Liberal. These low humidity values when combined with gusty southwest winds will result in dangerous fire weather conditions. Will be upgrading the fire weather watch to a red flag warning in the locations where the lowest (5 to 10 percent) relative humidity are expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 53 83 / 30 10 10 0 GCK 64 95 49 82 / 30 10 10 0 EHA 62 94 50 83 / 30 0 0 0 LBL 63 97 51 84 / 40 10 0 0 HYS 68 92 51 81 / 10 20 30 0 P28 69 94 63 87 / 10 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ044-077-087. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, May 11, 3:05 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed May 11 2022 KSZ030-031-043>046-061>066-074>081-084>090-120815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed May 11 2022 /205 AM MDT Wed May 11 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Severe weather will be possible this afternoon and evening for areas mainly along the Colorado border to the highway 83 corridor. Storms will have the potential for quarter sized hail and wind gusts to 70 mph. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Elevated to critical fire weather conditions will be anticipated for Thursday for areas mainly west of highway 283. A dryline will be located in western Kansas to start the day and then slowly move east through the afternoon to pass the highway 83 corridor and eventually make it to west of highway 283 by late in the day. Winds will be southwest at 20-35 mph and RH values will fall to 5-10%. Severe weather risk will also be in play on Thursday with the best chance of severe weather along the I-70 corridor to south central Kansas as storms develop late in the afternoon. Hail to golf ball size and winds to 70 mph will be possible. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 62 min |
| May 10, 8:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 10, 8:55 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 10, 9:06 PM CDT | Special Weather Statement | DDC | Meade, Seward, Stevens | 54 min |
| May 10, 11:51 PM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 39 min |
| May 11, 12:59 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 6 more | 4 hr |
| May 11, 6:02 PM CDT | Special Weather Statement | DDC | Stanton | 58 min |
| May 11, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.